advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Northfield, Ohio, USA:

My 69 year old obese sister (5 feet tall, 200 pounds), who lives in West Virginia and I don't see often, has had type 2 diabetes for 10 years or so, uses pills to keep it marginally under control, and she refuses to do anything about her weight. She had a cornea transplant two or three years ago, and, within the past 12-18 months, she had lots of back pain for which she took steroid shots to alleviate the pain. A month ago she broke her ankle, so the prednisone was stopped. She stopped all activity until her ankle is "better." Somewhere during this period, she has become almost grotesquely "fat."

Initially, she said it was due to water retention, but I wonder if it could be due to Cushing's syndrome brought on by use of steroids. If so, is any treatment? She currently is going to a family practice doctor, a cardiologist, and an orthopaedic surgeon. Should she seek help from a specialist? If so, who?

Answer:

Steroid therapy can cause you to gain weight, have brittle bones, and worsen your diabetes control. The big problem now is that she cannot just stop the steroids cold turkey. They have to be weaned off under the guidance of a physician. It sounds like she needs help from a physician who can also serve as her primary care physician.

JTL

DTQ-20021101130447
Original posting 13 Nov 2002
Posted to Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.